URGENT! Please help. Morphine and Parkinsons and Oesteoporosis


#1

I wonder if anyone can help.

My mum is in a very bad way.  She has had Parkinsons for 11 years and now has severe oesteoporosis.  She has a hip broken in 4 places and cannot walk at the moment.

Because of the severe pain, she has been put on Morphine.  For the last 3 or 4 days, she has been hallucinating and is dazed and confused.  She has a water infection, is severly constipated and cannot swallow easily therefore she is not drinking much or eating much.

The emergency nurses have been called to visit once a day to help for the next couple of days.

I suppose my questions are:-

1)  Had anyone else had experience of Morphine and Parkinsons?  How do you manage pain if you can't use Morphine?  What do you do in this instance?

2)  Does she need to be admitted to hospital or is there a way to care for her at home?  I feel that we desperately need someone to be coming once a day to help out my Dad who is in tears and out of his mind. He could just about manage previously but not that my mum is hallucinating and confused, it is out of control. I live in London so will obviously be going home more but I have to work so it is trying to manage things.

3)  Who is the top Parkinsons Specialist in the UK?  Who can help advise here?  How do I get the Parkinsons Specialist to speak to the Oestoporosis specialist?  How does the Physician work out what tablets to give my mum?  She is already on so much medication (for urine infection/ Parkinsons/ low blood pressure/ morphine).  What on earth next?  If you can just help with even just one of the questions, it would be very much appreciated.

Thank you.  We are desperate.


#2

my pain is quite bad,was on co-codomol they stopped working now on tramadol next one down to morphine.dr alan whone  bristol frenchay hospital are very good had my dbs done there.hope this heps also try the pduk help line.


#3

Hi RedShoe, very sorry to hear about your mum, and I can you're desperate. just some thoughts and suggestions, though you've probably considered most of these:

What does your mum's GP say? Not only about your mum but also your dad's situation? Has s/he made rferrals, eg to social services?

Does your mum have a Parkinson's specialist nurse? lighter on their feet than Neuros, probably know more about PD than your average GP.

What does the emergeny nurse say? What are you asking him/her?

I'm sure you know that urinary infections cause confusion and worse - that may be the cause of the hallucinations.

Morphine is constipating, which is a bad idea for Parkies, but (and I'm no doctor) I don't think there's any more major reason for PwP not taking morphine?

But first and foremost, take Gus's advice and phone the PUK helpline.

Hope this helps and your mum feels better sooon.

best wishes

Semele

 

 


#4

Was your Mum in hospital after fracturing her hip?  If so they should have arranged a carer, nurse, O/T and physio to do home visits.

That is what happened to me after surgery - I was on morphine and hallucinated for a few days.

I think home treatment is better but it could be that your Mum ought to be on a drip if she is hardly drinking.  And as Semele said urine infections cause nasy hallucinations.

If your Mum does not have contact witht a P specialist nurse phone around local hospitals and ask tshe operator if there is such a nurse available.  You really need that contact.

Where do your parents live?

 

 

 

 

 


#5

There are some  morphine based pain killers that are contra indicated in P.

3 years ago when OH underwent a serious operation, (a sigmoidectomy due to a volvulus and all down to persistent constipation), the painkilers that he was prescribed caused dreadful hallucinations, BUT urinary tract infections can also cause the same problems as can constipation with P meds not being absorbed. 

If your Mum is not drinking enough fluids then she really needs to be on a drip and that can only be done in ho pital. Dehydration exacerbates constipation.